Alert archive / New York / Freeze Warnings in 2022

Freeze Warning 1, NWS Buffalo, NY

September 29, 2022Lewis County, New York

NWS Buffalo, NY issued this freeze warning at Sep 29, 2022, 1:20 PM EDT for Lewis County, New York. It took effect at Sep 30, 2022, 1:00 AM EDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 29, 2022, 1:20 PM EDT (17:20 UTC)
In effect from
Sep 30, 2022, 1:00 AM EDT
Expired
Sep 30, 2022, 7:56 AM EDT
In force
7 hr
Issued by
NWS Buffalo, NY

County Lewis County, NY

The radar

The Ft Drum radar (KTYX), 19 km from the middle of the area, began a volume at 17:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 5.3 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2022-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2022-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
908 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

047 
WWUS71 KBUF 291720
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
120 PM EDT Thu Sep 29 2022

NYZ008-300130-
/O.UPG.KBUF.FR.Y.0005.220930T0500Z-220930T1200Z/
/O.NEW.KBUF.FZ.W.0001.220930T0500Z-220930T1200Z/
Lewis-
Including the city of Lowville
120 PM EDT Thu Sep 29 2022

...FREEZE WARNING IN EFFECT FROM 1 AM TO 8 AM EDT FRIDAY...

* WHAT...Sub-freezing temperatures in the upper 20s expected.

* WHERE...Lewis county.

* WHEN...From 1 AM to 8 AM EDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

NYZ001>003-006-007-010>013-019>021-085-300130-
/O.CON.KBUF.FR.Y.0005.220930T0500Z-220930T1200Z/
Niagara-Orleans-Monroe-Oswego-Jefferson-Northern Erie-Genesee-
Wyoming-Livingston-Chautauqua-Cattaraugus-Allegany-Southern Erie-
Including the cities of Niagara Falls, Medina, Rochester, Oswego,
Watertown, Buffalo, Batavia, Warsaw, Geneseo, Jamestown, Olean, 
Wellsville, Orchard Park, and Springville
120 PM EDT Thu Sep 29 2022

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM EDT
FRIDAY...

* WHAT...Temperatures in the lower 30s will result in frost 
  formation.

* WHERE...Niagara, Orleans, Monroe, Oswego, Jefferson, Erie, 
  Genesee, Wyoming, Livingston, Chautauqua, Cattaraugus, and 
  Allegany counties.

* WHEN...From 1 AM to 8 AM EDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
Reynolds
4 follow-up statements
601 
WWUS71 KBUF 292330
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
730 PM EDT Thu Sep 29 2022

NYZ008-300730-
/O.CON.KBUF.FZ.W.0001.220930T0500Z-220930T1200Z/
Lewis-
Including the city of Lowville
730 PM EDT Thu Sep 29 2022

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 8 AM EDT
FRIDAY...

* WHAT...Sub-freezing temperatures in the upper 20s expected.

* WHERE...Lewis county.

* WHEN...From 1 AM to 8 AM EDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

NYZ001>003-006-007-010>013-019>021-085-300730-
/O.CON.KBUF.FR.Y.0005.220930T0500Z-220930T1200Z/
Niagara-Orleans-Monroe-Oswego-Jefferson-Northern Erie-Genesee-
Wyoming-Livingston-Chautauqua-Cattaraugus-Allegany-Southern Erie-
Including the cities of Niagara Falls, Medina, Rochester, Oswego,
Watertown, Buffalo, Batavia, Warsaw, Geneseo, Jamestown, Olean, 
Wellsville, Orchard Park, and Springville
730 PM EDT Thu Sep 29 2022

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM EDT
FRIDAY...

* WHAT...Temperatures in the low to mid 30s will result in frost 
  formation. The lowest temperatures will be further inland and 
  away from the lakeshores.

* WHERE...Niagara, Orleans, Monroe, Oswego, Jefferson, Erie, 
  Genesee, Wyoming, Livingston, Chautauqua, Cattaraugus, and 
  Allegany counties.

* WHEN...From 1 AM to 8 AM EDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
361 
WWUS71 KBUF 300529
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
129 AM EDT Fri Sep 30 2022

NYZ008-301200-
/O.CON.KBUF.FZ.W.0001.000000T0000Z-220930T1200Z/
Lewis-
Including the city of Lowville
129 AM EDT Fri Sep 30 2022

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT FRIDAY...

* WHAT...Sub-freezing temperatures in the upper 20s expected.

* WHERE...Lewis county.

* WHEN...From 1 AM to 8 AM EDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

NYZ001>003-006-007-010>013-019>021-085-301200-
/O.CON.KBUF.FR.Y.0005.000000T0000Z-220930T1200Z/
Niagara-Orleans-Monroe-Oswego-Jefferson-Northern Erie-Genesee-
Wyoming-Livingston-Chautauqua-Cattaraugus-Allegany-Southern Erie-
Including the cities of Niagara Falls, Medina, Rochester, Oswego,
Watertown, Buffalo, Batavia, Warsaw, Geneseo, Jamestown, Olean, 
Wellsville, Orchard Park, and Springville
129 AM EDT Fri Sep 30 2022

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT FRIDAY...

* WHAT...Temperatures in the low to mid 30s will result in frost 
  formation. The lowest temperatures will be further inland and 
  away from the lakeshores.

* WHERE...Niagara, Orleans, Monroe, Oswego, Jefferson, Erie, 
  Genesee, Wyoming, Livingston, Chautauqua, Cattaraugus, and 
  Allegany counties.

* WHEN...From 1 AM to 8 AM EDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
566 
WWUS71 KBUF 300834
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
434 AM EDT Fri Sep 30 2022

NYZ008-301200-
/O.CON.KBUF.FZ.W.0001.000000T0000Z-220930T1200Z/
Lewis-
Including the city of Lowville
434 AM EDT Fri Sep 30 2022

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* WHAT...Sub-freezing temperatures in the upper 20s expected.

* WHERE...Lewis county.

* WHEN...Until 8 AM EDT this morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

NYZ001>003-006-007-010>013-019>021-085-301200-
/O.CON.KBUF.FR.Y.0005.000000T0000Z-220930T1200Z/
Niagara-Orleans-Monroe-Oswego-Jefferson-Northern Erie-Genesee-
Wyoming-Livingston-Chautauqua-Cattaraugus-Allegany-Southern Erie-
Including the cities of Niagara Falls, Medina, Rochester, Oswego,
Watertown, Buffalo, Batavia, Warsaw, Geneseo, Jamestown, Olean, 
Wellsville, Orchard Park, and Springville
434 AM EDT Fri Sep 30 2022

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* WHAT...Temperatures in the low to mid 30s will result in frost 
  formation. The lowest temperatures will be further inland and 
  away from the lakeshores.

* WHERE...Niagara, Orleans, Monroe, Oswego, Jefferson, Erie, 
  Genesee, Wyoming, Livingston, Chautauqua, Cattaraugus, and 
  Allegany counties.

* WHEN...Until 8 AM EDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
320 
WWUS71 KBUF 301156
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
756 AM EDT Fri Sep 30 2022

NYZ008-301300-
/O.CAN.KBUF.FZ.W.0001.000000T0000Z-220930T1200Z/
Lewis-
Including the city of Lowville
756 AM EDT Fri Sep 30 2022

...FREEZE WARNING IS CANCELLED...

$$

NYZ001>003-006-007-010>013-019>021-085-301300-
/O.CAN.KBUF.FR.Y.0005.000000T0000Z-220930T1200Z/
Niagara-Orleans-Monroe-Oswego-Jefferson-Northern Erie-Genesee-
Wyoming-Livingston-Chautauqua-Cattaraugus-Allegany-Southern Erie-
Including the cities of Niagara Falls, Medina, Rochester, Oswego,
Watertown, Buffalo, Batavia, Warsaw, Geneseo, Jamestown, Olean, 
Wellsville, Orchard Park, and Springville
756 AM EDT Fri Sep 30 2022

...FROST ADVISORY IS CANCELLED...

Temperatures will continue to rise through the morning hours.

$$

PP

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this freeze warning went out at Sep 29, 10:26 AM EDT, 2 hours 54 minutes earlier.

Area forecast discussion, Sep 29, 10:26 AM EDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1026 AM EDT Thu Sep 29 2022

.SYNOPSIS...
Clouds will gradually give way to increasing sunshine from north to
south today as drier air moves into the region. Expansive high
pressure over the Upper Great Lakes will move east to guarantee an
extended period of fair, dry weather for the region through the
first half of next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
Satellite imagery showing clearing moving gradually south into the
Niagara Frontier and Rochester areas this morning. Clouds will hold
strong through midday across the higher terrain south of the Thruway
and across the North Country.

Expansive surface high pressure under a broad mid-level ridge will
build eastward across the Great Lakes today, allowing for gradual
north to south clearing as drier air over southern Ontario moves
into the region. Clouds may be a bit more stubborn to clear out
across the higher terrain south and southeast of the lakes from
lingering upslope and lake effect processes. Otherwise, temperatures
will be on the cooler side again, generally topping out in the 50s
this afternoon.

Tonight, the large bubble of surface high pressure extending from
the Great Lakes to New England will set the stage for excellent
radiational cooling conditions. Large scale subsidence will allow
for clear skies and calm winds, combined with the cool start to the
night much of the region will likely see the coldest temperatures
since late spring. Low temperatures will range from the low 40s
close to the lakeshores to the mid 30s further inland. Temperatures
will bottom out in the low 30s across the higher terrain in the
Southern Tier and east of Lake Ontario, where areas of frost will
develop. Widespread patchy frost is expected elsewhere, mainly
inland and away from the lakes. Patchy river valley fog will also be
possible into early Friday morning.

Dry weather continues for Friday as high pressure remains firmly in
control across the region. Though day will start off on the chilly
side, temperatures will manage to warm into the low to mid 60s by
the afternoon. Mostly sunny to partly cloudy skies are expected,
though as the remnants of Ian drift into the Carolinas, some blowoff
high clouds may encroach on the area and lead to periods of filtered
sunshine.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
Strong expansive high pressure from Ontario and Quebec provinces
across the Great Lakes will be main weather feature for our region
through the weekend. Do note the NAM/UKMET have trended farther
north with remnants of Ian, but at this point they remain northern
outliers. Do have some very small chances to the NY/PA line, but
main impact will be higher clouds Sat into Sun. Backdoor front looks
to drop southward across area Sunday night with main impact kicking
up northeast winds/gusts especially close to the shorelines of Lake
Ontario and Lake Erie. May see gusts over 30 mph late Saturday night
into Sunday for those locations. Otherwise, temps on Saturday in the
mid to upper 60s that will be a bit above normal will fall back
below normal on Sunday with highs mainly in the mid 50s to around
60.

High pressure reasserts its influence Sunday night. Northeast winds
remaining up near the lakes will temper cooling there, but farther
inland it will be a chilly night with frost possible as lows drop
into the low to mid 30s.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
High pressure and dry weather hold through at least Wednesday and
most likely Wednesday night. A weaker front arrives late next week
and this will bring small chances of rain back to the region. Cool
nights with some frost will be the theme Monday night and Tuesday
night. In fact, Monday night the lows could drop below freezing at
typical cold spots across Southern Tier and east of Lake Ontario as
a very dry airmass will be in place while the sfc high is overhead.
High temps will be at or a bit above normal as we start off October.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
Lower end VFR/MVFR clouds will gradually scatter out from north to
south today as drier air moves into the region out of southern
Ontario.

Mainly VFR conditions continue into tonight with clear skies, though
patchy river valley fog with spotty IFR may develop in the Southern
Tier and east of Lake Ontario later in the night.

Outlook...

Friday through Monday...VFR.

&&

.MARINE...
Winds and waves will continue to subside today as expansive
high pressure over the Upper Great Lakes moves to the east. This
same feature will guarantee light winds and negligible wave
action from today into the first half of the weekend.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Frost Advisory from 1 AM to 8 AM EDT Friday for NYZ001>003-
     006>008-010>013-019>021-085.
MARINE...None.

&&

SYNOPSIS...PP/RSH
NEAR TERM...Hitchcock/PP
SHORT TERM...JLA
LONG TERM...JLA
AVIATION...Hitchcock/PP
MARINE...PP/RSH
Hazardous weather outlook, Sep 29, 4:53 AM EDT, 8 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
453 AM EDT Thu Sep 29 2022

NYZ001>003-010-011-013-300900-
Niagara-Orleans-Monroe-Northern Erie-Genesee-Livingston-
453 AM EDT Thu Sep 29 2022

...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM EDT FRIDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Frost Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Frost Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004-005-014-300900-
Wayne-Northern Cayuga-Ontario-
453 AM EDT Thu Sep 29 2022

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006>008-012-019>021-085-300900-
Oswego-Jefferson-Lewis-Wyoming-Chautauqua-Cattaraugus-Allegany-
Southern Erie-
453 AM EDT Thu Sep 29 2022

...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM EDT FRIDAY...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Frost Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Frost Advisory.

Another round of cold temperatures are expected Sunday night and
Monday night with areas of frost likely inland.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-LOZ042>045-062>065-300900-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
453 AM EDT Thu Sep 29 2022

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-SLZ022-024-300900-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
453 AM EDT Thu Sep 29 2022

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

JLA

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 3:51 AM EDTFrost AdvisoryBUFAllegany, Cattaraugus, Chautauqua, Erie, Genesee, Jefferson and 7 more28 hr

Nearby

Freeze Warnings in New York, 2022Every freeze warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.